Back to Ask the Diabetes Team Ask the Diabetes Team

From Kansas, USA:

My 16 year old son, who has had type 1 diabetes for three years, plays basketball and football and gets all the playing time he wants. During ball seasons, we lower insulins by at least a third, but he still fights constant low blood sugars for three to four days due to a snowball of metabolism. His blood sugars are not due to a lack of calories. One Friday evening after a football game, I counted and he ate 4000 calories and over 800 grams of sugar, and we still fought low blood sugars until around 4:00 am. This was a common occurrence, and we had more of a struggle with basketball. He drank Gatorade throughout the games. Any other suggestions?


It sounds like your son may need even further insulin reductions, as long as his activity levels remain as high as they are. Talk to his physician or diabetes team about this. Perhaps they can assist you with a plan for significantly less insulin on game/practice days. It is certainly not uncommon to see the need for basal (background) insulin reductions related to elevated metabolism post exercise, and particularly overnight as well. The high frequency of hypoglycemia in your son's situation confirms this need.

Gatorade or similar sport drink is certainly a good way to provide carbohydrate during and immediately after play. In addition, your son might consider trying one of the uncooked cornstarch products as a bedtime snack (such as Extend Bar or NiteBite) designed to help prevent low blood sugar between meals. If accessible to you, we recommend consultation with a dietitian and/or Certified Diabetes Educator, who can assist in balancing blood sugar, food intake, and insulin in the face of such high activity levels.

Three cheers for mom in supporting your son's active lifestyle with diabetes!


Original posting 7 May 2001
Posted to Exercise and Sports


  Home Return to Top

Last Updated: Tuesday April 06, 2010 15:09:22
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.